Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 4, 2003, 4:03 PM CDT for Cooke County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:03 PM CDT (21:03 UTC)
- Expired
- May 4, 2003, 5:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Cooke County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS54 KFWD 042103 SVRFTW TXC097-042200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 402 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOKE COUNTY IN NORTH CENTRAL TEXAS * UNTIL 500 PM CDT * AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINESVILLE AROUND 445 PM CDT HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3343 9753 3343 9735 3362 9699 3381 9722 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:17 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 4, 12:17 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 1217 PM CDT SUN MAY 4 2003 ...AVIATION DISCUSSION... RATHER THIN LOW LEVEL MOISTURE AND THE LOW LEVEL JET MOISTURE AXIS SHIFTING OFF TO THE EAST HAVE ALLOWED HEATING TO DO ITS WORK OVER THE TRACON LATE THIS MORNING. AS USUAL THE LAST FEW DAYS...THE MVFR CIGS ARE GIVING ME AN ABSOLUTE FIT. MVFR CIGS CONTINUE TO FORM FROM DFW NORTH AND EAST WITH SOME WEAK MOISTURE CONVERGENCE. STILL...CIGS SHOULD RISE ABV 030 BY 19-20Z AS WE HEAT INTO THE 80S. STRONG WINDS TO CONTINUE INTO EARLY TO MID EVENING WITH STRENGTHENING LOW PRESSURE OVER KANSAS. AS FAR AS THUNDERSTORMS...THE ISOLATED NATURE OF DEVELOPMENT EXPECTED WITH THE ENORMOUS CAP AT 800 MB DOES NOT WARRANT A TEMPO. WILL PUT CB IN TAFS AS A HEADS UP AT THIS POINT. 30/SS ...UPDATED PUBLIC DISCUSSION...1205 PM CDT SUN MAY 4 2003 LOOKS LIKE AN ACTIVE DAY...ESPECIALLY TO THE N/NE OF N TX AS UPPER LEVEL TROUGH EJECTS OVER THE PLAINS...THEN DEEPENS OVER NE/IA. LLJ THIS MORNING MUCH FARTHER E WITH LOW CLOUDS FROM LAMPASAS...TO WACO...TO PARIS...SEWD. TO THE NW OF THIS CLOUD LINE...DAYTIME HEATING WELL UNDERWAY WITH LOW-MID 80S N/W OF METROPLEX AHEAD OF DRYLINE WITH INSTABILITIES 3000-3500 J/KG. ONE FLY IN THE OINTMENT THIS FAR SOUTH IS STRONG CAPPING INVERSION NOTED AREA SOUNDINGS...ESPECIALLY RED RIVER/SWD WHERE INHIBITION STILL GREATER THAN 100-150 J/KG SE OF KMWL-KGLE LINE...SIMILAR TO YESTERDAY. TALKED WITH SPC THIS MORNING AND AGREED THAT HEATING WILL OCCUR MORE QUICKLY THIS AFTN AHEAD OF DRYLINE...WHICH BULGING OF SUCH COULD OCCUR AS FAR SOUTH AS THE RED RIVER VCNTY BY 00Z...WITH RIGHT ENTRANCE REGION OF 110-130 UPPER JET SUPPRESSING SWD TOWARDS THIS AREA AS WELL IN RESPONSE TO THE UPPER TROUGH. AGEOSTROPHIC LIFT WILL INCREASE THROUGH THE DAY IN THE NORTH...AND COMBINED WITH HEATING/MSTR CONVERGENCE ALONG DRYLINE... IT JUST MAY BE ENOUGH TO WEAKEN/BREAK THE CAP. ANY ISOLATED STORMS WILL GO QUICKLY SEVERE...HOWEVER GREATEST TORNADO THREAT SHOULD REMAIN NORTH OF THE RED RIVER WHERE BEST VERTICAL SHEAR AND UPPER DIFFLUENCE WILL BE SITUATION. HAVE ADJUSTED POPS DOWN THIS AFTERNOON AND LEFT LOW END THOUGHT MAINLY ACROSS THE NRN 1/2 OF CWA. LOW END POPS REMAIN FOR TONIGHT ALONG/EAST OF I-35...WITH BEST BET OF SEVERE UP TOWARDS KPRX. CONFIDENCE MARGINAL AND WILL JUST HAVE TO WAIT IT OUT. SEE SWODY1 FOR DETAILS ON SEVERE WX. *ANOTHER 18Z SOUNDING TODAY TO DECIPHER CAP STRENGTH...INSTABILITY AND SHEAR* UPDATES OUT SOON. FCSTID = 05/ DFW 86 61 87 62 / 20 20 10 20 ACT 86 73 90 65 / 0 20 20 20 PRX 83 66 85 63 / 30 30 30 20 DTO 86 61 87 62 / 20 20 10 20 TKI 86 61 87 62 / 20 20 10 20 DAL 86 61 87 62 / 20 20 10 20 TRL 84 71 87 65 / 20 30 30 20 CRS 86 73 89 67 / 10 20 30 20 TPL 86 68 90 64 / 0 20 10 10 .FWD...RED FLAG WARNING UNTIL 800 PM CDT SUNDAY FOR ZONES TXZ091...TXZ101...TXZ100...TXZ116...TXZ115...TXZ129. WIND ADVISORY FOR TODAY FOR ZONES TXZ091>095...TXZ100>107... TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...TXZ174>175.
Hazardous weather outlook, May 4, 8:50 AM CDT, 7 hours 13 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-042100- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 850 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING THIS AFTERNOON...ALONG AND EAST OF A DENISON...DALLAS...ATHENS LINE. THE REST OF NORTH TEXAS IS UNDER A SLIGHT RISK OF SEVERE STORMS. THE ONE LIMITING FACTOR AT THIS TIME IS A WARM...STRONG CAP ALOFT. LIFT WILL INCREASE BY AFTERNOON...WITH ANY ISOLATED STORMS THAT CAN BREAK THE CAP...BECOMING IMMEDIATELY SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO IS POSSIBLE IN THE MODERATE RISK AREA. A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 8 PM CDT...WITH A RED FLAG WARNING THROUGH 8 PM CDT AS WELL...ALONG AND WEST OF A SAINT JO TO GORMAN LINE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY...ALONG AND SOUTH OF A PALESTINE...TEMPLE LINE. AFTER BECOMING STATIONARY NEAR THE NORTHWEST EDGE OF THE SLIGHT RISK AREA MONDAY...THE DRY LINE WILL BACK INTO WEST TEXAS MONDAY NIGHT AND TUESDAY. THERE WILL BE A THREAT OF THUNDERSTORMS THROUGHOUT THE WEEK...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE DRY LINE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING... MAINLY EAST OF INTERSTATE 35. 05/30
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:45 PM CDT | Severe Thunderstorm Warning | FWD | Wise | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.